Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 7, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 9, 2023, 12:34 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 10, 2023, 8:00 AM MST. It was in force for 18 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 2023, 12:34 PM MST (19:34 UTC)
- In effect from
- Mar 10, 2023, 8:00 AM MST
- Expired
- Mar 11, 2023, 2:24 AM MST
- In force
- 18 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 1:25 PM MST | NON-TSTM WND GST 64 | 6 Nw Mills, WY | ASOS STATION KCPR CASPER AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
311 WWUS75 KRIW 091934 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1234 PM MST Thu Mar 9 2023 WYZ019-020-101045- /O.UPG.KRIW.HW.A.0004.230310T1500Z-230311T0600Z/ /O.NEW.KRIW.HW.W.0007.230310T1500Z-230311T1200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1234 PM MST Thu Mar 9 2023 ...HIGH WIND WARNING IN EFFECT FROM 8 AM FRIDAY TO 5 AM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. Local gusts to 70 mph possible for favored locations, such as Outer Drive on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 AM Friday to 5 AM MST Saturday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Blowing snow is possible in open and exposed areas where snowpack exists. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
4 follow-up statements
077 WWUS75 KRIW 101022 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 322 AM MST Fri Mar 10 2023 WYZ019-020-110000- /O.CON.KRIW.HW.W.0007.230310T1500Z-230311T1200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 322 AM MST Fri Mar 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 AM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. Local gusts to 70 mph possible for favored locations, such as Outer Drive on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 AM Friday to 5 AM MST Saturday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Blowing snow is possible in open and exposed areas where snowpack exists. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
293 WWUS75 KRIW 101332 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 632 AM MST Fri Mar 10 2023 WYZ019-020-110000- /O.CON.KRIW.HW.W.0007.230310T1500Z-230311T1200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 632 AM MST Fri Mar 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. Local gusts to 70 mph possible for favored locations, such as Outer Drive on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Blowing snow is possible in open and exposed areas where snowpack exists. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
205 WWUS75 KRIW 102001 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 101 PM MST Fri Mar 10 2023 WYZ019-111200- /O.CON.KRIW.HW.W.0007.000000T0000Z-230311T1200Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 101 PM MST Fri Mar 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. Local gusts to 70 mph possible for favored locations. * WHERE...Green Mountains and Rattlesnake Range. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Blowing snow is expected in open and exposed areas where snowpack exists. *ADDITIONAL DETAILS...A band of heavy snow will occur this evening between 5 PM and 11 PM. Visibility may be reduced to 1/4 mile at times due to falling and blowing snow. Blowing and drifting snow will continue through the rest of the night due to the strong winds, even after the snowfall has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ WYZ020-111200- /O.CON.KRIW.HW.W.0007.000000T0000Z-230311T1200Z/ Natrona County Lower Elevations- Including the city of Casper 101 PM MST Fri Mar 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. Local gusts to 70 mph possible for favored locations, such as Outer Drive on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 5 AM MST Saturday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Blowing snow is expected in open and exposed areas where snowpack exists. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/riw
988 WWUS75 KRIW 110924 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 224 AM MST Sat Mar 11 2023 WYZ019-020-111030- /O.CAN.KRIW.HW.W.0007.000000T0000Z-230311T1200Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 224 AM MST Sat Mar 11 2023 ...HIGH WIND WARNING IS CANCELLED... Winds are decreasing, so the high wind warning has been cancelled. Wind gusts to 40 to 45 mph will continue through the night. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 9, 10:24 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 9, 10:24 AM MST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1024 AM MST Thu Mar 9 2023 .DISCUSSION...(Today through Wednesday) Issued at 251 AM MST Thu Mar 9 2023 We continue to have some snow showers across the area as I write this early this morning, mainly in the west as well as Natrona and Johnson Counties. Most of the these should end shortly after sunrise. As a result, we may be able to cancel the advisory for Johnson County early. All in all, today will be the lull before the real active weather comes in for late tonight and Friday. So all in all, another day of below normal temperatures, although a little warmer than yesterday with wind remaining mainly light to moderate. However, this won't last. From here, given the contrast in weather, we will split the discussion between West and East of the Divide. West of the Divide...The main concern here will be snow. Other than a few stray showers, the area should be dry until somewhat after midnight. After that a potent Pacific system associated with an atmospheric river and a decent jet will move into western Wyoming after midnight. Reasoning for the storm remains the same as yesterday. The first part of the storm the heaviest snow will fall with the associated 130 knot jet dynamics moving into the area. Then there could be a lull in the snow before the the second heavy period comes through later in the evening as the front and trough axis swings through. As was stated before, this system has plenty of moisture to work with so snowfall rates could be quite heavy. The lower elevations could have one fly in the ointment though. This will be a fairly warm system, with 700 millibar temperatures climbing as high as around minus 2 to minus 3 at times. This would but snow levels at around 7000 feet at times Friday afternoon and Friday evening before changing back to snow as the cold air comes in behind the front. So, especially in places like the Star Valley and possibly the Jackson Valley, the snow could mix with or possibly briefly change to rain at times, especially if precipitation rates lighten up. There will still be enough snow through for warnings though. In addition, this will be a windy system with the potent jet stream. Some guidance shows near high wind gusts in some of the valley locations Friday afternoon with stronger gusts in the mountains obviously. THe snow will then end after midnight on Friday night. Mainly quiet weather is then expected for most of the weekend. A weak system may bring some snow showers for Sunday but models are not consistent on this and any precipitaion amounts would be minor. The next decent chance of more substantial snow would be Tuesday into Wednesday with the next Pacific system, but details can't be hashed out this far out. East of the Divide...The concern here shifts to wind. Things should remain fairly quiet through tonight. However, things will change on Friday. Models show 700 millibar winds increasing to 50 to 55 knots across much of the southern half of the state, With the strong jet likely enhancing downward momentum, it will get quite windy, possibly high winds. The most impacted areas will be the favored southwest flow locations, mainly Natrona County and the Green Mountains but the Lander Foothills could get in on the action as well. We have the most confidence in the Green Mountains and Natrona County, so we will hoist a high wind watch for these locations. And this brings up the next question. The question of rapid snowmelt and possible rises in the creek and rivers. Most models have come in a little cooler today with maximum 700 millibar temperatures around 0 Celsius rather than 2 above like yesterday. There could be some added warming though from compressive heating from downslope flow though. Deep snowpack though, especially in places like the Wind River Basin, should keep temperatures somewhat cooler. And, as was noted by the day shift, the warm period should not last long with much cooler temperatures returning by later Friday night, putting an end to the melting. So, although concerns about river rises are still low, they are not zero. As for precipitation, a few snow showers are possible but other than the mountains amounts should remain light. Wind should decrease later Friday night following the passage of the cold front and the decrease of mid level winds. Quiet weather should return for Saturday and then last at least through Monday with ridging building into the area. Temperatures will remain below normal, especially on Sunday. However, this is Pacific air and not Canadian so it will not be too cold. Most areas should be fairly close to freezing by Sunday and Monday. The next chance for substantial weather looks to be Tuesday or Wednesday with the next Pacific system. It could get interesting, especially if the European Model is correct. Still a lot of disagreement in the models && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1022 AM MST Thu Mar 9 2023 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. VFR conditions expected through most of Thursday. Around 06Z, a winter storm begins moving into western Wyoming, with VCSH starting at KBPI/KPNA/KJAC. KRKS is impacted a little later, with VCSH at 12Z. The main push of snow looks to start between 08Z and 10Z. This will result in a prolonged period of snow, with MVFR/IFR expected; LIFR conditions are possible with heavier times of snow. The best push of snow at KRKS comes shortly after the TAF period. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. VFR conditions prevail through the TAF period. Some low-to-mid-level clouds should scatter out by early Thursday afternoon. Diurnal winds at KCPR produce winds of 15 to 20 knots through the afternoon, with a few higher gusts possible. Early Friday morning, winds increase for KCPR, with gusts to about 30 knots through the morning, increasing further Friday afternoon. Have included VCSH at KLND starting 12Z. This is mainly for snow showers over the Wind River Mountains, but there is the possibility for a few, light snow showers to impact the terminal during this time, however, the confidence is low at this time. Fog may also again be possible overnight and into the early morning. Confidence is low, and the big factor will be if clouds over the mountains spread over KLND, which would reduce fog chances. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 251 AM MST Thu Mar 9 2023 Any steadier snow should end by sunrise with only a few light showers across the northwestern mountains through this evening. A potent system will bring snow to the west after midnight and through Friday night, with moderate to heavy accumulations likely. Dry weather should continue through tonight East of the Divide. Wind should remain light to moderate through tonight, but strong to high winds are possible for many locations on Friday. Relative humidity will remain above critical levels. Mixing and smoke dispersal will be generally poor, but locally fair to good across the northwestern mountains. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 2 AM Friday to 5 AM MST Saturday for WYZ001-012>015-023>025. Winter Weather Advisory from 2 AM Friday to 5 AM MST Saturday for WYZ002-026-027. High Wind Watch from Friday morning through Friday evening for WYZ019-020. && DISCUSSION...Hattings AVIATION...Wittmann FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 9, 3:25 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 325 AM MST Thu Mar 9 2023 WYZ001>020-022>030-101400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 325 AM MST Thu Mar 9 2023 ...Winter Storm Warnings and Winter Weather Advisories in effect for the western mountains and valleys Friday and Friday night... ...High wind watch in effect for the Green Mountains and Natrona County Friday and Friday evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Patchy fog in the lower elevations. Snow showers ending early. Snow spreading into western Wyoming after midnight. Please see Winter Weather Products and forecasts for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday and Friday night...Moderate to heavy snow likely in the western mountains and valleys. Significant accumulations possible. Strong to possibly high wind east of the Continental Divide. Creek and river levels may rise with potential for snow melt Friday afternoon. Tuesday...A chance of snow in western Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:08 PM MST | Special Weather Statement | RIW | 82 min | |
| Mar 9, 2:41 AM MST | Winter Storm Warning | RIW | Fremont, Lincoln, Park, Sublette, Teton | 50 hr |
| Mar 9, 2:41 AM MST | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Sweetwater | 50 hr |
| Mar 9, 2:47 AM MST | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 10 hr |
| Mar 9, 11:28 AM MST | Areal Flood Advisory | RIW | Park | 7 days |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.